Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 71, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Sep 14, 2013, 2:09 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 2:09 PM MDT (20:09 UTC)
- Expired
- Sep 14, 2013, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904 WGUS55 KBOU 142009 FFWBOU COC069-142300- /O.NEW.KBOU.FF.W.0071.130914T2009Z-130914T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 209 PM MDT SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO... * UNTIL 500 PM MDT * AT 207 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN FROM JUST SOUTHEAST OF PINGREE PARK TO NEAR RUSTICK AND JUST SOUTH OF RED FEATHER LAKES. AROUND ONE HALF INCH OF RAIN HAS ALREADY FALLEN JUST NORTHEAST OF PINGREE PARK...WITH ANOTHER INCH EXPECTED FROM THE SMALL BUT INTENSE THUNDERSTORMS IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RUSTIC...PINGREE PARK AND RED FEATHER LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE WESTERN PORTION OF THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. && LAT...LON 4084 10548 4051 10534 4048 10557 4070 10571 $$ BARJENBRUCH
1 follow-up statement
529 WGUS75 KBOU 142211 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 411 PM MDT SAT SEP 14 2013 COC069-142300- /O.CON.KBOU.FF.W.0071.000000T0000Z-130914T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 411 PM MDT SAT SEP 14 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL LARIMER COUNTY... AT 407 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAD DECREASED IN THE WARNING AREA. HOWEVER...ABOUT 1.5 INCHES OF RAIN HAD FALLEN ABOUT 5 MILES SOUTHEAST OF PINGREE PARK EARLY THIS AFTERNOON. THIS WILL LIKELY CONTINUE FLASH FLOODING IN THAT AREA UNTIL 5 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RUSTIC...PINGREE PARK AND RED FEATHER LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE WARNING AREA. ROCK SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE WESTERN PORTIONS OF THE HIGH PARK BURN AREA. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE...ESPECIALLY AFTER RECENT HEAVY RAINS. && LAT...LON 4084 10548 4051 10534 4048 10557 4070 10571 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:58 AM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 14, 9:58 AM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 958 AM MDT SAT SEP 14 2013 .UPDATE... && .SHORT TERM...NO MAJOR CHANGES PLANNED AT THIS TIME WITH UPPER LEVEL TROF OVER THE GREAT BASIN AND LOOKS LIKE AN PIECE OF ENERGY OVER SOUTHWEST COLORADO WITH SOME LIGHTNING EMBEDDED. CURRENT FLASH FLOOD WATCH LOOKS GOOD WITH SHOWERS ALREADY MOVING INTO MOUNTAINS LATE THIS MORNING. .AVIATION...NO CHANGES WITH A ROUND OF SHOWERS AND THUNDERSTORMS STILL EXPECTED LATER THIS AFTERNOON AND EVENING THEN MORE OVERNIGHT RAIN AS WEAK COLD FRONT MOVES INTO THE AREA WITH IFR CONDITIONS DEVELOPING. WILL TRY AND FINE TUNE SOME OF THE ELEMENTS FOR THE 18Z TAF. && .HYDROLOGY...CURRENT FLASH FLOOD WATCH WILL CONTINUE THIS AFTERNOON THROUGH SUNDAY AFTERNOON. EXPECT RAINFALL RATES IN EXCESS OF AN INCH IN 30 MINUTES OR LESS WITH THE STRONGER STORMS. SHOWERS ALREADY DEVELOPING OVER WESTERN COLORADO. && .PREV DISCUSSION... /ISSUED 403 AM MDT SAT SEP 14 2013/ SHORT TERM...A WEAK UPPER LEVEL TROUGH WILL MOVE AFFECT THE AREA THRU TONIGHT. FOR THIS AFTN INTO THE EARLY EVENING EXPECT SCT SHOWERS AND TSTMS WITH THE BEST CHC OVER THE MTNS AND FOOTHILLS. RAINFALL AMOUNTS WILL BE AROUND ONE QUARTER TO ONE HALF INCH HOWEVER A FEW STRONGER STORMS COULD PRODUCE AN INCH OR SO IN AN HOUR OR LESS. CONSIDERING HOW SATURATED THE MTNS...AND ALONG AND NR THE FOOTHILLS IT WILL NOT TAKE MUCH TO PRODUCE ADDITIONAL FLASH FLOODING SO WILL ISSUE AN FFA FOR THIS AFTN INTO THIS EVENING. BY LATER TONIGHT A COOL FNT WILL MOVE SOUTHWARD INTO NERN CO WITH UPSLOPE FLOW DEVELOPING AFTER MIDNIGHT. MEANWHILE WK UPPER LEVEL TROUGH WILL BEGIN TO MOVE SLOWLY ACROSS THE AREA WITH SOME MINOR QG ASCENT. THUS WOULD EXPECT STEADIER RAIN TO INCREASE LATE TONIGHT IN AND NR THE NRN FOOTHILLS AND MTNS WITH ACTIVITY SPREAD SOUTHWARD BY SUN MORNING. ADDITIONAL RAIN AMOUNTS COULD RANGE FM 0.50 TO AROUND AN INCH BETWEEN 06Z AND 12Z IN THE NRN FOOTHILLS AND MTN AREAS NORTH OF I-70. WITH THIS IN MIND WILL CONTINUE FFA OVERNIGHT THRU SUN AFTN. AS FOR TEMPS WILL KEEP READINGS MAINLY IN THE 75 TO 80 DEGREE RANGE OVER THE NERN CO THIS AFTN. LONG TERM...A WEAK UPPER TROUGH IS PROGGED TO MOVE SLOWLY EASTWARD ACROSS THE CWA SUNDAY INTO MONDAY EVENING. THE FLOW ALOFT IS WEAK AND SOUTHWESTERLY ON SUNDAY...THEN WESTERLY SUNDAY NIGHT THROUGH MONDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD SYNOPTIC SCALE ENERGY FOR THE CWA SUNDAY AND SUNDAY NIGHT...THEN WEAK DOWNWARD MOTION MONDAY AND MONDAY NIGHT. THE BOUNDARY LAYER FLOW IS PROGGED TO BE UPSLOPE SUNDAY AND SUNDAY NIGHT. BY LATER MONDAY...LOW LEVEL TROUGHING IS PROGGED EAST OF THE MOUNTAINS WITH SOUTHERLY FLOW OVER THE PLAINS. THE MODELS HAVE PRETTY DEEP MOISTURE IN PLACE SUNDAY INTO MONDAY MORNING. LATER MONDAY AND MONDAY NIGHT...THINGS DRY OUT SOMEWHAT. PRECIPITABLE WATER VALUES ARE IN THE 0.90 TO 1.15 INCH RANGE SUNDAY INTO MONDAY MONRING... THEN THEY DROP OFF THROUGH MONDAY NIGHT. THE DEW POINTS ARE PROGGED IN THE 40S F OVER THE MOUNTAINS AND 50S F OVER THE PLAINS THROUGH THE PERIOD. THERE IS PRETTY DECENT MEASURABLE RAINFALL ON THE QPF FIELDS SUNDAY INTO SUNDAY EVENING. MONDAY HAS WAY LESS. THERE IS SOME CAPE OVER THE WESTERN TWO-THIRDS OF CWA SUNDAY LATE IN THE DAY. THERE IS MORE CAPE AROUND LATE DAY MONDAY. WILL KEEP THE POPS PRETTY HIGHS...ESPECIALLY OVER THE MOUNTAINS AND FOOTHILLS ON SUNDAY. WILL KEEP THE FLOOD HIGHLIGHT GOING FROM THE SHORT TERM PERIOD INTO AT LEAST MID DAY SUNDAY. FOR TEMPERATURES ..SUNDAY'S HIGHS ARE 5-8 C COOLER THAN TODAY'S. MONDAY'S HIGHS WARM BACK UP 5-9 C ABOVE SUNDAY'S. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE SOUTHWESTERLY FLOW ALOFT ON TUESDAY ..THEN AN UPPER TROUGH IS PROGGED ACROSS COLORADO LATER WEDNESDAY INTO THURSDAY. UPPER RIDGING IS THEN PROGGED INTO THE STATE LATER THURSDAY AND FRIDAY. MOISTURE IS FAIR...MAINLY OVER THE MOUNTAINS TUESDAY THROUGH THURSDAY. THE PLAINS ARE PRETTY DRY. ALL OF THE FORECAST AREA IS PRETTY DRY ON FRIDAY. TEMPERATURES SHOULD BE ABOVE SEASONAL NORMALS TUESDAY AND WEDNEDAY...BUT COOLER THURSDAY AND FRIDAY. AVIATION...WK DENVER CYCLONE WAS IN PLACE EARLY THIS MORNING WITH LOW CLOUDS ANF SOME FOG DEVELOPING. MAY SEE LIFR CONDITIONS AT DIA FOR A FEW HOURS WITH IFR CONDITIONS POSSIBLE THRU AT LEAST 15Z. CEILINGS SHOULD IMPROVE BY LATE MORNING. FOR THIS AFTN THERE WILL BE SCATTERED SHOWERS AND FEW STORMS AROUND SO WILL KEEP IN A PROB GROUP. FOR LATER TONIGHT A COOL FRONT WILL MOVE ACROSS AFTER MIDNIGHT WITH LOW CLOUDS DEVELOPING AFTER 09Z ALONG WITH A CHC OF RAIN AND MVFR CONDITIONS. HYDROLOGY...WILL ISSUE A FFA FOR FM 18Z TODAY THRU SUN AFTN FOR THE MTNS...AND IN AND NR THE FOOTHILLS. SCATTERED STORMS THIS AFTN MAY PRODUCE FROM ONE QUARTER TO ONE HALF INCH WITH LOCALLY UP TO AN INCH OR SO IN LESS THAN 45 MINUTES WITH THE STRONGER STORMS. STEADIER RAIN WILL DVLP LATE TONIGHT (AFTER MIDNIGHT) IN THE NRN MTNS AND FOOTHILLS WITH ISOLATED TSTMS POSSIBLE. ADDITIONAL RAINFALL AMOUNTS MAY RANGE FROM ONE HALF INCH TO AROUND AN INCH BETWEEN MIDNIGHT AND 12Z SUN IN SOME AREAS. WITH THE GROUND EXTREMELY SATURATED IT WILL NOT TAKE MUCH FOR ADDITIONAL FLOODING IN SOME AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ033>036-038- 039. && SHORT TERM...ENTREKIN LONG TERM....RJK AVIATION...ENTREKIN
Hazardous weather outlook, Sep 14, 12:36 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1236 PM MDT SAT SEP 14 2013 COZ030>051-151845- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1236 PM MDT SAT SEP 14 2013 ...FLASH FLOOD WATCH HAS BEEN EXPANDED AND WILL INCLUDE ALL THE FOLLOWING AREAS...MOUNTAINS...FRONT RANGE FOOTHILLS...ADJACENT PLAINS AND PALMER DIVIDE FOR THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOUNTAINS...AND THEN SPREAD OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 45 MINUTES IN SOME LOCATIONS. WITH SATURATED GROUNDS ALREADY IN THE FLASH FLOOD WATCH AREA...FURTHER FLASH FLOODING MAY OCCUR. FOR TONIGHT...A COOL FRONT WILL MOVE INTO NORTHEAST COLORADO AND INCREASE UPSLOPE FLOW. THIS WILL LEAD TO MORE RAIN AND A FEW THUNDERSTORMS IN AND NEAR THE NORTHERN FOOTHILLS AND IN THE MOUNTAINS NORTH OF I-70. ADDITIONAL RAINFALL AMOUNTS BY 6 AM SUNDAY MORNING COULD RANGE FROM ONE HALF INCH TO TWO INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND A FEW THUNDERSTORMS WILL BE LIKELY OVER THE MOUNTAINS AND FOOTHILLS SUNDAY AND SUNDAY NIGHT...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER THE HIGHER TERRAIN WITH THE THREAT FOR FLASH FLOODING. THE THREAT OF RAIN MAY LINGER INTO EARLY MONDAY AND ANOTHER SYSTEM MAY BRING A THREAT OF PRECIPITATION BACK TO THE MOUNTAINS ON TUESDAY. WEDNESDAY THROUGH FRIDAY LOOK TO BE GENERALLY DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF HEAVY RAINFALL AND FLASH FLOODING WOULD BE APPRECIATED.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:49 PM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Sep 13, 9:13 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 92 min |
| Sep 14, 1:45 AM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Sep 14, 4:30 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more | 40 hr |
| Sep 14, 7:50 AM MDT | Areal Flood Warning | BOU | Boulder, Broomfield, Clear Creek, Gilpin, Jefferson, Larimer and 2 more | 12 hr |
| Sep 14, 12:50 PM MDT | Flash Flood Warning | BOU | Clear Creek, Jefferson | 3 hr |
| Sep 14, 2:29 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Sep 14, 2:54 PM MDT | River Flood Warning | BOU | Sedgwick | 7 days |
| Sep 14, 2:57 PM MDT | Flash Flood Warning | BOU | Douglas, Elbert | 3 hr |
| Sep 14, 3:23 PM MDT | Flash Flood Warning | BOU | Arapahoe | 3 hr |
| Sep 14, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 37 min |
| Sep 14, 3:53 PM MDT | Flash Flood Warning | BOU | Adams, Denver, Weld | 3 hr |
| Sep 14, 4:23 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 3 hr |
| Sep 14, 4:39 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
| Sep 14, 4:51 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Sep 14, 5:57 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.